Botox Problems Lead to New Warnings in Canada

As a result of potential problems caused by Botox injections, where the toxin could spread to other parts of the body, Health Canada indicates that they are updating the warning label for medical use and cosmetic use of the drug.

Botox and Botox Cosmetic contain tiny amounts of the nerve toxin, Botulinum Toxin A, which is the bacteria associated with the development of Botulism. In Canada, it is approved for treatment of muscle spasms in the neck, eye and foot, muscle pain, excessive sweating and for cosmetic purposes to reduce wrinkles.

According to a release issued January 13, 2009, Health Canada informed health care professionals on that the labels will be updated to include the risk of “distant toxin spread,” which can be fatal and produces possible symptoms like pneumonia, muscle weakness, breathing problems, swallowing difficulties and speech disorders.

Did You Know? Millions of Philips CPAP Machines Recalled

Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.

Learn More

Health Canada notified doctors in October 2008 that they were investigating at least thirteen reports of Botox side effects, including at least five deaths. All five of the Botox deaths involved the use of the drug to treat neck and muscle spasms, with two involving children with cerebral palsy given Botox. Only one of the 13 reports involved Botox cosmetic use.

Canadians who receive Botox or Botox Cosmetic products have been advised to seek immediate medical care if swallowing, speech or breathing disorders arise.

“Canadians with a history of underlying neurological disorders, swallowing difficulties and/or breathing problems should use these products with extreme caution,” warned Health Canada in a statement posted on their website. “Botox and Botox Cosmetic products should only be used under specialist supervision in those patients and should only be used if the benefit of treatment is considered to outweigh the risk.”

In the United States, the FDA issued a public health warning in February 2008 about reports of Botox breathing problems, deaths and other adverse reactions, especially when used off-label for treatment of spasticity for children with cerebral palsy.

At least one Botox lawsuit was filed in July 2008, in the Superior Court of California, on behalf of 15 people who alleged that they suffered serious or fatal injuries due to Botox problems. The lawsuit alleged that the drug manufacturer, Allergan, Inc., failed to warn about the side effects and promoted Botox for users not approved by the FDA or determined to be safe and effective.

Image Credit: |

2 Comments

  • KristyJuly 9, 2009 at 11:11 pm

    I had Botox injected for facial lines and have had severe breathing problems since. I have never had allergies or asthma but now have to use inhalers and ALWAYS carry an emergency inhaler with me.

  • ByronFebruary 17, 2009 at 2:25 pm

    I had Botox injected in my back late last year and three weeks later I had pneumonia. I spent the night in the hostipal because they thought I was having a heart attack.

Share Your Comments

I authorize the above comments be posted on this page*

Have Your Comments Reviewed by a Lawyer

Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.

NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

This field is for validation purposes and should be left unchanged.

More Top Stories

Direct Filing of NEC Lawsuits Against Similac, Enfamil Manufacturers To Be Permitted in MDL
Direct Filing of NEC Lawsuits Against Similac, Enfamil Manufacturers To Be Permitted in MDL (Posted 4 days ago)

A federal judge plans to approve direct filing of future NEC lawsuits straight to the MDL court, streamlining the process for parents pursuing claims against the makers of Similac and Enfamil cow's milk-based formula.